Format

Send to

Choose Destination
J Clin Immunol. 1991 Mar;11(2):55-64.

Allergic manifestations of human immunodeficiency virus (HIV) infection.

Author information

1
Centre for Immunology, St. Vincent's Hospital, Darlinghurst, Sydney, Australia.

Abstract

Drug allergy is the most common and significant allergic manifestation of HIV3 infection. Initially described in patients treated with SMX-TMP for PCP, allergy is now known to involve a multitude of drugs. The pathogenesis of, and risk factors for, allergy in HIV infection are poorly understood, although there is evidence suggesting that allergy is more common with advancing immunodeficiency. HIV-negative subjects with sulfonamide allergy may have drug-specific antibodies and drug metabolite-induced lymphocyte cytotoxicity, abnormalities that could partly explain the allergic mechanisms and which may have future diagnostic potential; these abnormalities have not been described in HIV-infected subjects. Therapy includes avoidance, suppressive agents such as corticosteroids, and desensitization, although the appropriate role for each is not entirely clear. Serum IgE levels have been shown to rise with progressive disease; those patients with higher levels may have a worse prognosis. The mechanisms of this rise are multifactorial, probably a combination of altered T-lymphocyte regulation of IgE synthesis and of production of specific IgE directed against microbial antigens.

PMID:
1676034
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center